EconPapers    
Economics at your fingertips  
 

Cause of death specific cohort effects in U.S. mortality

Cristian Redondo Lourés and Andrew J.G. Cairns

Insurance: Mathematics and Economics, 2021, vol. 99, issue C, 190-199

Abstract: We use a stochastic age–period–cohort mortality model to analyse US data for years 1989–2015 and ages 50-75, separated by gender, educational attainment, and cause of death. The paper focuses, in particular, on the fitted cohort effect for each sub-population and cause of death with two key findings. First, causes of death with a strong or distinctively-shaped cohort effect are also causes of death with significant, controllable risk factors, and that the fitted cohort effect gives us insight into the underlying prevalence of specific risk factors (such as smoking prevalence). Second, although each sub-population and cause of death has its own distinctive model fit, there are sufficient similarities between cohort effects to allow us to postulate that there is a relatively small number of underlying controllable risk factors that drive these cohort effects. The analysis then gives us insight into the modelled cohort effect for all-cause mortality.

Keywords: Stochastic mortality modelling; Cause of death; US mortality; Cohort effect; Bayesian methods; Controllable risk factors (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668721000603
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:99:y:2021:i:c:p:190-199

DOI: 10.1016/j.insmatheco.2021.03.026

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:99:y:2021:i:c:p:190-199